Back to Search Start Over

The Evolution and Transmission of Epidemic GII.17 Noroviruses.

Authors :
Jing Lu
Lin Fang
Huanying Zheng
Jiaqian Lao
Fen Yang
Limei Sun
Jianpeng Xiao
Jinyan Lin
Tie Song
Tao Ni
Jayna Raghwani
Changwen Ke
Faria, Nuno R.
Bowden, Thomas A.
Pybus, Oliver G.
Hui Li
Lu, Jing
Fang, Lin
Zheng, Huanying
Lao, Jiaqian
Source :
Journal of Infectious Diseases. 8/15/2016, Vol. 214 Issue 4, p556-564. 9p.
Publication Year :
2016

Abstract

<bold>Background: </bold>In recent decades, the GII.4 norovirus genotype has predominated in epidemics worldwide and been associated with an increased rate of evolutionary change. In 2014, a novel GII.17 variant emerged and persisted, causing large outbreaks of gastroenteritis in China and sporadic infections globally. The origin, evolution, and transmission history of this new variant are largely unknown.<bold>Methods: </bold>We generated 103 full capsid and 8 whole-genome sequences of GII.17 strains collected between August 2013 and November 2015 in Guangdong, China. Phylogenetic analyses were performed by integrating our data with those for all publically available GII.17 sequences.<bold>Results: </bold>The novel emergent lineage GII.17_Kawasaki_2014 most likely originated from Africa around 2001 and evolved at a rate of 5.6 × 10(-3) substitutions/site/year. Within this lineage, a new variant containing several important amino acid changes emerged around August 2013 and caused extensive epidemics in 2014-2015. The phylodynamic and epidemic history of the GII.17_Kawasaki lineage shows similarities with the pattern observed for GII.4 norovirus evolution. Virus movements from Hong Kong to neighboring coastal cities were frequently observed.<bold>Conclusions: </bold>Our results provide new insights into GII.17 norovirus evolution and transmission and highlight the potential for a rare norovirus genotype to rapidly replace existing strains and cause local epidemics. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
00221899
Volume :
214
Issue :
4
Database :
Academic Search Index
Journal :
Journal of Infectious Diseases
Publication Type :
Academic Journal
Accession number :
116991730
Full Text :
https://doi.org/10.1093/infdis/jiw208